Stevens-Johnson syndrome is a rare but serious disorder that affects the skin, mucous membrane, genitals and eyes.
The mucous membrane is the soft layer of tissue that lines the digestive system from the mouth to the anus, as well as the genital tract (reproductive organs) and eyeballs.
Stevens-Johnson syndrome is usually caused by an unpredictable adverse reaction to certain medications. It can also sometimes be caused by an infection.
The syndrome often begins with flu-like symptoms, followed by a red or purple rash that spreads and forms blisters. The affected skin eventually dies and peels off.
Stevens-Johnson syndrome is a medical emergency that requires treatment in hospital, often in intensive care or a burns unit.
Treatment aims to identify the underlying cause, control the symptoms and prevent complications.
Skin pain is the most common symptom of Stevens-Johnson syndrome.
Flu-like symptoms are also usually present during the initial stages, and may include:
After a few days a rash appears, which consists of individual blemishes that may look like a target – darker in the middle and lighter around the outside.
The rash isn't usually itchy, and spreads over a number of hours or days.
Large blisters then develop on the skin, which leave painful sores after bursting.
Facial swelling and swollen lips covered in crusty sores are common features of Stevens-Johnson syndrome.
The mucous membranes inside your mouth, throat, eyes and genital tract may also become blistered and ulcerated.
This can make swallowing painful and lead to serious problems such as dehydration.
The surface of the eyes can also sometimes be affected, which can cause corneal ulcers and vision problems if not treated quickly.
In children, Stevens-Johnson syndrome is usually triggered by a viral infection, such as:
Less commonly, bacterial infections can also trigger the syndrome.
In adults, Stevens-Johnson syndrome is often caused by an adverse reaction to medicine.
The medicines that most commonly cause Stevens-Johnson syndrome are:
It's important to emphasise that Stevens-Johnson syndrome is rare and the overall risk of getting the syndrome is low, even for people using these medicines.
Risk factors for Stevens-Johnson syndrome may include:
Specific genes have also been identified that increase the risk of Stevens-Johnson syndrome among certain groups of people.
For example, Chinese people with the HLA B1502 gene have experienced Stevens-Johnson syndrome after taking carbamazepine, and allopurinol has also triggered the syndrome in Chinese people with the HLA B1508 gene.
Stevens-Johnson syndrome should be diagnosed by a dermatologist (skin specialist).
A diagnosis is often based on a combination of your:
To confirm the diagnosis, a small sample of skin may be removed (biopsy) so it can be tested in a laboratory.
If Stevens-Johnson syndrome is suspected, you or your child will be immediately referred to hospital for treatment.
Without treatment, the symptoms can become very severe and be life threatening.
Severe cases of Stevens-Johnson syndrome may need to be treated in an intensive care unit (ICU) or burns unit.
The first step is to stop taking any medications that may be causing Stevens-Johnson syndrome.
But it can sometimes be difficult to determine which medication is causing it, so stopping all non-essential medications may be recommended.
Treatment for relief of symptoms while in hospital may include:
Once the cause of Stevens-Johnson syndrome has been identified and successfully treated (in the case of an infection), or stopped (in the case of medication), the skin reaction will stop. New skin may start to grow after a few days.
But the length of time it takes to recover from Stevens-Johnson syndrome will depend on how severe it is, and it can sometimes take many weeks or months to fully recover. It's common to feel tired and lack energy for several weeks after being discharged.
If the cause was an adverse reaction to medication, you'll need to avoid that medication and possibly other similar medications for the rest of your life.
The doctor treating you will be able to advise you further about this.
As Stevens-Johnson syndrome severely affects the skin and mucous membranes, it can cause a number of complications.
Problems with the sexual organs, such as vaginal stenosis (narrowing of the vagina caused by a build-up of scar tissue) and scarring of the penis, is also a possible complication of Stevens-Johnson syndrome.
If Stevens-Johnson syndrome has been caused by an adverse reaction to a medication, you'll need to avoid taking this medication and other similar medications.
Other family members may also want to avoid using the medication in case there's a genetic susceptibility within your family.
If you have had Stevens-Johnson syndrome in the past and your doctor thinks you're at risk of getting it again in the future, you'll be warned to look out for the symptoms.
If you're of Chinese, southeast Asian or Indian descent, genetic testing may be recommended before taking medications known to have an associated risk of causing Stevens-Johnson syndrome, such as carbamazepine and allopurinol.
Testing will help determine whether you carry the genes (HLA B1502 and HLA B1508) that have been associated with the syndrome when taking these medications.